Email updates

Keep up to date with the latest news and content from BMC Cancer and BioMed Central.

Open Access Case report

Major combined electrolyte deficiency during therapy with low-dose Cisplatin, 5-Fluorouracil and Interferon alpha: report on several cases and review of the literature [ISRCTN62866759]

Katrin Hoffmann1*, Angela Marten1, Katja Lindel2, Stefan Fritz12, Dirk Jager2, Markus W Buchler1 and Jan Schmidt1

Author Affiliations

1 Department of Surgery, University of Heidelberg, Im Neuenheimer Feld 110, 69120 Heidelberg, Germany

2 National Centre of Tumor Diseases, University of Heidelberg, Im Neuenheimer Feld 350, 69120 Heidelberg, Germany

For all author emails, please log on.

BMC Cancer 2006, 6:128  doi:10.1186/1471-2407-6-128

Published: 10 May 2006

Abstract

Background

Low-dose Cisplatin and Interferon alpha treatment of solid tumors rarely has been associated with severe hypocalcaemia. To the authors knowledge the phenomenon has not been reported previously in patients with pancreatic carcinoma.

Case presentation

A patient with resected adenocarcinoma of the pancreas was treated with adjuvant radio-chemo-immunotherapy using a combination of low-dose Cisplatin, 5-Fluorouracil and Interferon alpha together with external beam radiation. Severe hypocalcaemia without signs of acute renal failure or electrolyte disturbance occurred within 2 days at the 4th week of treatment and required intensive care treatment.

Conclusion

Combination of biological and cytotoxic therapies may increase the incidence of severe hypocalcaemia in pancreatic cancer. Oncologists should remain attentive of this problem as more highly active regimes become available.